Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

What does dark smelly stools when suffering from diabetes indicate?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 2419 Questions
My husband is a diabetic ,his sugar is under control for now. For the past month or so he has develop this problem of passing dark stool, it is so smelly,I mean a very strong smell. I just would like to get some idea of what this could mean. Could it be coming from the pockets by the colon or even cancer.
Posted Sun, 26 Jan 2014 in Diabetes
Answered by Dr. Saumya Mittal 31 minutes later
Brief Answer: Suggest a detailed history and tests Detailed Answer: Hi, Welcome to our site. I am Doctor Mittal Read your query, that is a very significant question and I appreciate your problem. I will try my best to answer your query. The possibilities of development of dark smelly stools in a patient with diabetic nephropathy and coronary artery disease. I would like to know if the dark stools are black, or just dark. cause a black smelly stool could mean there is some passage of blood. Alternatively there is a possibility that the food items he is having are imparting the colour to the stools. There is a third possibility that he might be on iron tablets or therapy which also imparts a black colour to the stools. A possibility of gastrointestinal infection is always present. I would like to advice a few tests, namely stool routine and occult blood, complete hemogram, and pt/inr. the tests are meant to find out the exact status of the stools as far as infection and passage of blood are concerned. a complete hemogram would give us a clue regarding both, an infection and loss of blood. with a history of bypass, the possibility is strong that he is on blood thinners. I would like to find out just how thin the blood may have become. A colonoscopy can be planned as well, but preferably at a later date, after the current tests are reported and considered. Meanwhile a proton pump inhibitor can be initiated along with a mild antibiotic. your regular physician would surely know about that. I hope this helps you. Inform the reports mentioned above, so I can be of help further. Best of luck, Dr Mittal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor